Acute liver failure induced by idiosyncratic reaction to drugs: Challenges in diagnosis and therapy

Research output: Contribution to journalReview article

23 Scopus citations

Abstract

Acute liver failure (ALF) requires urgent attention to identify etiology and determine prognosis, in order to assess likelihood of survival or need for transplantation. Identifying idiosyncratic drug-induced liver injury (iDILI) may be particularly difficult, but the illness generally follows a subacute course, allowing time to assess outcome and find a liver graft if needed. Not all drugs that cause iDILI lead to ALF; the most common are antibiotics including anti-tuberculous medications, non-steroidal anti-inflammatory agents and herbal and dietary supplements (HDS). Determining causality remains challenging particularly if altered mentation is present; identifying the causative agent depends in part on knowing the propensity of the drugs that have been taken in the proper time interval, plus excluding other causes. In general, iDILI that reaches the threshold of ALF will more often than not require transplantation, since survival without transplant is around 25%. Treatment consists of withdrawal of the presumed offending medication, consideration of N-acetylcysteine (NAC), as well as intensive care. Corticosteroids have not proven useful except perhaps in instances of apparent autoimmune hepatitis caused by a limited number of agents. Recently developed prognostic scoring systems may also aid in predicting outcome in this setting.

Original languageEnglish (US)
Pages (from-to)6-14
Number of pages9
JournalLiver International
Volume38
Issue number1
DOIs
StatePublished - Jan 1 2018

Keywords

  • acute liver failure
  • drug-induced liver injury
  • hepatotoxicity
  • idiosyncratic

ASJC Scopus subject areas

  • Hepatology

Fingerprint Dive into the research topics of 'Acute liver failure induced by idiosyncratic reaction to drugs: Challenges in diagnosis and therapy'. Together they form a unique fingerprint.

  • Cite this